Connecticut, 2015

Damaging Winds in Connecticut, June 23, 2015

June 23, 2015 · NWS ALY · 3 events in 1 county or zone

A warm front moved northward across northwestern Connecticut during the morning hours on Tuesday, June 23rd. Behind this front, a warm and humid air mass moved into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A warm front moved northward across northwestern Connecticut during the morning hours on Tuesday, June 23rd. Behind this front, a warm and humid air mass moved into the region. As clouds gave way to partial sunshine, the atmosphere became unstable for the afternoon hours. As an advancing cold front moved towards the region from upstate New York, some scattered thunderstorms developed between the late afternoon and early evening hours. A few of these thunderstorms became severe, producing wind damage to trees. In addition, one of the thunderstorms produced a funnel cloud in Litchfield.

As the cold front moved across the region, the threat for thunderstorms ended later in the evening, as a cooler and less humid air mass moved into the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 23, 3:24 PM EST, 38 minutes earlier.

Area forecast discussion, Jun 23, 3:24 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
424 PM EDT TUE JUN 23 2015

.SYNOPSIS...
A COLD FRONT WILL SWEEP ACROSS THE AREA WITH STRONG TO SEVERE
THUNDERSTORMS POSSIBLE INTO EARLY THIS EVENING. IT WILL BE WINDY
IN THE WAKE OF THE BOUNDARY. A COOLER AND LESS HUMID AIRMASS WILL
BE USHERED IN FOR OVERNIGHT INTO WEDNESDAY. COOLER THAN NORMAL
TEMPERATURES ARE EXPECTED FOR THURSDAY AND FRIDAY WITH HIGHS I THE
UPPER 60S TO UPPER 70S. CHANCES FOR SHOWERS ARE ANTICIPATED TO
LIMITED TO AREAS MAINLY SOUTH OF THE CAPITAL DISTRICT AS WAVES OF
LOW PRESSURE PASS TO OUR SOUTH.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SEVERE THUNDERSTORM WATCH 344 REPLACES 341 AND IS IN EFFECT UNTIL
9 PM AND IS IN EFFECT FOR ALL BUT HERKIMER AND HAMILTON COUNTIES.

THE COLD FRONT IS MOVING ACROSS REGION AND HAS MOVED INTO THE
WESTERN REACHING OF OUR FORECAST AREA...WIND SHIFT HAS OCCURRED
AT SYRACUSE...ROME AND JOHNSTOWN NY. STRONG WIND GUSTS ARE
OCCURRING WITH THE WIND SHIFT/FRONTAL PASSAGE DUE TO OVERALL
STRONG WIND FIELD IN PLACE ACROSS REGION.

THE AREA IS IN THE WARM SECTOR. DESPITE AMPLE INSTABILITY/CAPE
IT IS WARM ALOFT (18Z SOUNDING: -7C AT 500 MB AND 8C 700 MB)
AND MID LEVEL LAPSE RATES NOT IMPRESSIVE (6.2 C/KM) SO ACTIVITY
HAS BEEN SLOW TO STRENGTHEN. TEMPERATURES ARE REACHING THE
CONVECTIVE TEMPERATURES AND GETTING FORCING/LIFT AHEAD AND ALONG
THE COLD FRONT SO STORMS EXPECT SOME STRONG TO SEVERE
THUNDERSTORMS.

IT WILL  BE WINDY INTO EARLY THIS EVENING IN THE WAKE OF THE
BOUNDARY.

A COOLER AND LESS HUMID AIRMASS WILL BE USHERED INTO THE REGION
IN THE WAKE OF THE COLD FRONT. CHANCES FOR STORMS WILL END WITH
THE FRONTAL PASSAGE.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
A COOLER AND LESS HUMID AIRMASS WILL USHERED IN FOR WEDNESDAY.
COOLER THAN NORMAL TEMPERATURES ARE EXPECTED FOR THURSDAY AND
FRIDAY WITH HIGHS I THE UPPER 60S TO UPPER 70S. CHANCES FOR
SHOWERS ARE ANTICIPATED TO LIMITED TO AREAS MAINLY SOUTH OF THE
CAPITAL DISTRICT AS WAVES OF LOW PRESSURE PASS TO OUR SOUTH.

MORE TO COME...

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
COMING SOON...

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
AN ACTIVE DAY IS EXPECTED ACROSS THE REGION...WITH THE POTENTIAL
FOR SEVERE THUNDERSTORMS THIS AFTERNOON...ESPECIALLY KPSF AND
KPOU WHO ARE IN A SEVERE THUNDERSTORM WATCH.

AS 1710Z...ALL WAS RELATIVELY QUITE AT THE TAF SITES.

HOWEVER...THAT SHOULD CHANGE. WE STILL EXPECT A BROKEN LINE OF
SHOWERS AND THUNDERSTORMS TO FIRE UP SOON...AND THEN WORK ACROSS
THE TAFS (POSSIBLY STAYING SOUTH OF KGFL). THE TIMING LOOKS TO BE
IN THE 19Z-22Z RANGE TO IMPACT OUR TAF SITES.

THE STORMS COULD CONTAIN STRONG GUSTY WINDS TO AT LEAST 40KTS AS
WELL AS POSSIBLY SOME HAIL.

WE WILL CONTINUE WITH TEMPO GROUPS AT ALL TAF SITES FOR
THUNDERSTORMS AS THE CONFIDENCE REMAINS PRETTY HIGH...ESPECIALLY
SOUTH AND EAST OF ALBANY AGAIN FOR THE 19Z-22Z TIME FRAME. FOR NOW
KEPT CONDITIONS AT THE HIGH END OF MVFR...BUT THERE COULD BE
A VERY BRIEF REDUCTION TO IFR AT ANY OF THE TAF SITES.

THE SURFACE SYNOPTIC WIND WILL INITIALLY BE FROM THE SOUTH
INCREASING TO 10-15 KTS WITH HIGHER GUSTS RIGHT AHEAD OF THE COLD
FRONT PASSAGE WHICH LOOKS TO BE RIGHT BEHIND THE LINE OF STORMS.BEHIND
THE COLD FRONT...WINDS WILL SWITCH TO THE WEST WITH GUSTS AROUND
OR EXCEEDING 20 KTS.

THE THUNDERSTORM THREAT SHOULD END BY 22Z AND VFR CONDITIONS ARE
EXPECTED TO PREVAIL THROUGH THE EVENING.

AS THE WIND DECOUPLES...THERE IS A CHANCE OF SOME FOG FOR
TONIGHT...MAINLY AT KGFL. THERE MIGHT BE SOME MVFR UPSLOPE CLOUDS
AT KPSF. FOR NOW...WE ONLY INTRODUCED A MIFG TERM FOR ALL THE TAFS
OTHER THAN KALB.

ANY AND ALL FOG WILL BE GONE BY 12Z WEDNESDAY...LEAVING VFR DAY
WITH UNRESTRICTED VISIBILITIES...FEW-SCT CU 4000-5000 FEET AGL AND
MODERATE NW BREEZE AROUND 10KTS.

OUTLOOK...

WED NIGHT: NO OPERATIONAL IMPACT. NO SIG WX. THU-SAT: LOW
OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA. SAT NIGHT-SUN: MODERATE
OPERATIONAL IMPACT. CHANCE OF SHRA.

&&

.FIRE WEATHER...
A COOLER AND LESS HUMID AIRMASS WILL BE USHERED IN FOR OVERNIGHT
INTO WEDNESDAY. COOLER THAN NORMAL TEMPERATURES ARE EXPECTED FOR
THURSDAY AND FRIDAY WITH HIGHS I THE UPPER 60S TO UPPER 70S.
CHANCES FOR SHOWERS ARE ANTICIPATED TO LIMITED TO AREAS MAINLY
SOUTH OF THE CAPITAL DISTRICT AS WAVES OF LOW PRESSURE PASS TO OUR
SOUTH.

&&

.HYDROLOGY...
STORMS WILL BE CAPABLE OF HEAVY DOWNPOURS RESULTING IN LOCALIZED
URBAN AND POOR DRAINAGE INTO THE EVENING. THREAT WILL END WITH
PASSAGE OF COLD FRONT EARLY THIS EVENING.

FAIR WEATHER IS EXPECTED FOR THE MIDDLE OF THE WEEK. OUR NEXT
CHANCES FOR SHOWERS ARE EXPECTED TO LIMITED TO AREAS MAINLY SOUTH
OF THE CAPITAL DISTRICT AS WAVES OF LOW PRESSURE PASS TO OUR
SOUTH.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...IAA/HWJIV
NEAR TERM...IAA
SHORT TERM...IAA
LONG TERM...IAA
AVIATION...HWJIV
FIRE WEATHER...IAA
HYDROLOGY...IAA
Hazardous weather outlook, Jun 23, 2:43 PM EST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
343 PM EDT TUE JUN 23 2015

NYZ032-033-038-241100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
343 PM EDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR HERKIMER AND HAMILTON
COUNTIES OF EAST CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-MAZ001-025-NYZ039>043-047>054-058>061-063>066-082>084-
VTZ013>015-241100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
343 PM EDT TUE JUN 23 2015

...SEVERE THUNDERSTORM WATCH 344 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW
YORK...EXCLUDING HAMILTON AND HERKIMER COUNTIES AS WELL AS
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

HWJIV

In the hours before

Special weather statement, Jun 23, 3:01 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
401 PM EDT TUE JUN 23 2015

MAZ025-NYZ060-061-232030-
SOUTHERN BERKSHIRE-WESTERN COLUMBIA-EASTERN COLUMBIA-
401 PM EDT TUE JUN 23 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BERKSHIRE AND
CENTRAL COLUMBIA COUNTIES...

AT 400 PM EDT...A STRONG THUNDERSTORM WAS NEAR LIVINGSTON...OR NEAR
HUDSON...MOVING NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GREAT BARRINGTON...HUDSON...CLAVERACK...LIVINGSTON...COPAKE...
ATHENS...AUSTERLITZ...ANCRAM...PHILMONT...LORENZ PARK...CLAVERACK-RED
MILLS...HOUSATONIC...GHENT...STOCKBRIDGE...HILLSDALE...RICHMOND...
TAGHKANIC...WEST STOCKBRIDGE...ALFORD AND HOLLOWVILLE.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4201 7372 4202 7375 4217 7388 4220 7385
      4223 7385 4224 7384 4243 7339 4220 7323
      4200 7370
TIME...MOT...LOC 2000Z 243DEG 39KT 4217 7372

LFM/SND
Special weather statement, Jun 23, 3:14 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
414 PM EDT TUE JUN 23 2015

CTZ001-013-232045-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-
414 PM EDT TUE JUN 23 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LITCHFIELD COUNTY...

AT 413 PM EDT...A STRONG THUNDERSTORM WAS NEAR WOODBURY CENTER...OR 7
MILES NORTH OF SOUTHBURY...MOVING NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRISTOL...TORRINGTON...NEW MILFORD...SHERMAN...BROOKFIELD...NEW
FAIRFIELD...THOMASTON...KENT...LITCHFIELD...NORTHWEST HARWINTON...NEW
PRESTON...GAYLORDSVILLE...WOODBURY CENTER...OAKVILLE...TERRYVILLE...
WATERTOWN...PLYMOUTH...WOODBURY...HARWINTON AND BETHLEHEM.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4149 7337 4151 7339 4149 7344 4163 7350
      4165 7349 4167 7352 4176 7351 4185 7296
      4184 7294 4181 7295 4180 7302 4164 7298
      4161 7306 4159 7306 4159 7308 4157 7309
      4156 7316 4152 7316 4151 7332 4148 7333
TIME...MOT...LOC 2013Z 246DEG 40KT 4159 7325

LFM/SND
Local storm report, Jun 23, 3:31 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
431 PM EDT TUE JUN 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     CLAVERACK               42.22N  73.72W
06/23/2015                   COLUMBIA           NY   AMATEUR RADIO

            WIRES DOWN ALONG ORCHARD ROAD. TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER ALY1500125

IRL
Special weather statement, Jun 23, 3:43 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
443 PM EDT TUE JUN 23 2015

CTZ001-MAZ025-232115-
NORTHERN LITCHFIELD-SOUTHERN BERKSHIRE-
443 PM EDT TUE JUN 23 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LITCHFIELD AND
SOUTHEASTERN BERKSHIRE COUNTIES...

AT 443 PM EDT...A STRONG THUNDERSTORM WAS NEAR FALLS VILLAGE...OR 13
MILES NORTHWEST OF TORRINGTON...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NORFOLK...CANAAN...SANDISFIELD...TOLLAND...WINSTED...ASHLEY FALLS...
FALLS VILLAGE...SALISBURY...COLEBROOK...CORNWALL...DEAN CORNERS...
KONKAPOT...SOUTH NORFOLK...FREE QUARTER...HUNTSVILLE...NORTH
GOSHEN...CANAAN VALLEY...EAST OTIS...SOUTH SANDISFIELD AND LAWRENCE
FIELD.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4182 7341 4202 7347 4220 7302 4215 7303
      4215 7307 4212 7306 4211 7307 4209 7307
      4207 7306 4204 7306 4204 7301 4197 7303
      4197 7290
TIME...MOT...LOC 2043Z 243DEG 33KT 4198 7330

LFM/SND
Local storm report, Jun 23, 3:52 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
452 PM EDT TUE JUN 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     2 NE BALLSTON CENTER    42.97N  73.84W
06/23/2015                   SARATOGA           NY   LAW ENFORCEMENT

            TREES DOWN ALONG NY ROUTE 67.

&&

EVENT NUMBER ALY1500126

IRL
Local storm report, Jun 23, 4:00 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
500 PM EDT TUE JUN 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND DMG     MILL POINT              42.89N  74.28W
06/23/2015                   MONTGOMERY         NY   TRAINED SPOTTER

            TREE DOWN ON ROUTE 161 NEAR MILL POINT ROAD. TIME
            ESTIMATED BY RADAR.

&&

EVENT NUMBER ALY1500127

IRL

The radar

The Albany radar (KENX), 108 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
June 23, 4:02 PM EST
Where
Litchfield County, 1.34 mi WSW of Winchester Center
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.890, -73.152

Trees were reported down and on wires on Blue Street in Winchester due to thunderstorm winds.

Thunderstorm Wind, Litchfield

When
June 23, 7:11 PM EST
Where
Litchfield County, 1.24 mi SW of Winsted
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.910, -73.090

Trees were reported down and on wires on East Wakefield Boulevard in Winsted due to thunderstorm winds.

Funnel Cloud, Litchfield

When
June 23, 7:30 PM EST
Where
Litchfield County, 0.54 mi WSW of Litchfield
Reported by
Trained Spotter
Coordinates
41.747, -73.190

A trained spotter reported a funnel cloud during a thunderstorm in Litchfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2015Every state in 2015This day in weather historyWarnings in Connecticut, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578740, 578741, 578739.